Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 15, NWS Honolulu, HI

August 23, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 23, 2015, 1:09 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 1:09 AM HST (11:09 UTC)
Expired
Aug 23, 2015, 4:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 39 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WGHW50 PHFO 231109
FFWHFO
HIC009-231415-
/O.NEW.PHFO.FF.W.0015.150823T1109Z-150823T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
109 AM HST SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 415 AM HST

* AT 106 AM HST...RADAR SHOWED HEAVY RAIN NEAR PUKOO...OR ABOUT 
  26 MILES NORTHWEST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HALAWA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2120 15687 2126 15670 2098 15671 2099 15686

$$
2 follow-up statements
998 
WGHW70 PHFO 231256
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
256 AM HST SUN AUG 23 2015

HIC009-231415-
/O.CON.PHFO.FF.W.0015.000000T0000Z-150823T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
256 AM HST SUN AUG 23 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI
IN MAUI COUNTY UNTIL 415 AM HST...

AT 242 AM HST...ALTHOUGH THE HEAVY RAIN HAS EASED...RADAR SHOWED NEW 
RAIN CELLS WERE DEVELOPING OVER EAST MOLOKAI. THESE CELLS CAN 
POTENTIALLY BRING ANOTHER ROUND OF HEAVY RAIN TO THE ALREADY 
DRENCHED AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALAWA
VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2120 15687 2126 15670 2098 15671 2099 15686

$$
953 
WGHW70 PHFO 231353
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
353 AM HST SUN AUG 23 2015

HIC009-231400-
/O.CAN.PHFO.FF.W.0015.000000T0000Z-150823T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
353 AM HST SUN AUG 23 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN
MAUI COUNTY...

WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

ALTHOUGH THE HEAVY RAINS HAVE SUBSIDED...RUNOFF IS STILL OCCURRING 
AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH FOR ALL ISLANDS REMAINS IN EFFECT UNTIL 6 PM HST 
MONDAY.

LAT...LON 2120 15687 2126 15670 2098 15671 2099 15686

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:15 PM HST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 22, 9:15 PM HST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
915 PM HST SAT AUG 22 2015

.SYNOPSIS...
THE TRADES WILL CONTINUE TO GRADUALLY DIMINISH THROUGH SUNDAY.
ABUNDANT WARM TROPICAL MOISTURE OVER THE STATE IS BRINGING HUMID AND
SOGGY CONDITIONS...ALONG WITH POTENTIAL FOR LOCALLY HEAVY SHOWERS
AND A FEW THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. TROPICAL
CYCLONE KILO CONTINUES TO MOVE WEST NORTHWEST...TO THE SOUTH OF THE
STATE...AND IS EXPECTED TO STRENGTHEN AS IT MAY TURN NORTH AND
NORTHEAST TOWARDS THE WESTERN EDGE OF THE ISLAND CHAIN NEXT WEEK.
THE FORECAST WILL PROBABLY BE ADJUSTED ACCORDINGLY...DEPENDING ON
THE PROGRESS AND EVOLUTION OF KILO.

&&

.DISCUSSION...
TROPICAL CYCLONE KILO...OVER 400 MILES SOUTH-SOUTHWEST OF HONOLULU
AT 5 PM HST....CONTINUES TO TRACK WEST-NORTHWEST. TROPICAL MOISTURE
IS BEING DRAWN OVER THE ISLANDS ON THE BACK SIDE OF THE TROPICAL
SYSTEM. THE RATHER MOIST AND UNSTABLE AIRMASS CERTAIN HAS AN IMPACT
ON THE ISLAND WEATHER...WITH LOCALLY HEAVY RAIN THUNDERSTORMS
DEVELOPING OVER OAHU...MAUI AND BIG ISLAND AT THIS TIME. AS THE
SURFACE WINDS SWITCHING TO A MORE SOUTHEAST DIRECTION...RATHER
STRONG CONVECTION DEVELOPED ALONG THE KOOLAU...AS WELL AS SOUTHEAST
MAUI....WHILE CONVERGING WINDS ON THE LEE SIDE OF THE BIG ISLAND
ALSO RESULTED IN ANOTHER THUNDERSTORM DEVELOPED OVER THE UPSLOPE OF
CAPTAIN COOK. AS LITTLE CHANGE IS EXPECTED ON THE OVERALL WEATHER
PATTERN FOR AT LEAST THE NEXT COUPLE OF DAYS...EXPECT THE UNSETTLED
WEATHER TO PREVAIL ACROSS THE STATE...WITH POTENTIAL FOR HEAVY
SHOWERS AND THUNDERSTORM ACTIVITY CONTINUE...WITH POSSIBLE RAINFALL
TOTALS OF 2 TO 4 INCHES WITH ISOLATED HIGHER AMOUNTS. THUS A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS UNTIL EARLY MONDAY.

THE OVERALL FORECAST SCENARIO FOR NEXT WEEK WILL GREATLY DEPEND ON
WHERE AND HOW STRONG KILO WOULD WOUND UP TO BE...BUT AT THE VERY
LEAST... EXPECT GENERALLY CLOUDY SKIES WITH LOCALIZED HEAVY
DOWNPOURS POSSIBLE NEXT WEEK.

ALL INTERESTS IN THE STATE OF HAWAII SHOULD CLOSELY FOLLOW THE
PROGRESS OF KILO BY MONITORING THE LATEST BULLETINS AND PRODUCTS
ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL
WEATHER SERVICE OFFICE IN HONOLULU.

REGARDLESS OF THE FINAL OUTCOME OF KILO...NOW IS THE TIME TO REVISE
YOUR EMERGENCY RESPONSE PLANS AND DETERMINE WHAT SUPPLIES YOU MAY
NEED IN CASE OF A TROPICAL CYCLONE EVENT. DETAILED INFORMATION ON
HOW TO PREPARE FOR AN EMERGENCY SUCH AS A HURRICANE EVENT AND MUCH
MORE CAN BE FOUND AT WWW.READY.GOV.

&&

.AVIATION...
CONDS ARE RIPE FOR SPOTTY HEAVY SHOWERS AND TSTMS TO FLARE UP
ANYWHERE AREA WIDE OVERNIGHT. CURRENT AIRMET SIERRA FOR MTN OBSC
PRIMARILY FOR THE KOOLAUS ON OAHU WILL LIKELY CONT THROUGH 10Z AS
WELL AS THE NE CORNER OF MOLOKAI. ADDITIONAL AREAS ARE LIKELY TO
WARRANT AIRMET SIERRA. NO OTHER AIRMETS...TANGO AND ZULU...ARE
EXPECTED.

&&

.MARINE...
LOCALLY STRONG WINDS OVER THE TYPICALLY WINDIER WATERS AROUND THE
BIG ISLAND EARLIER WILL BE SUBSIDING OVERNIGHT...AS KILO TRACKS
FURTHER WEST-NORTHWEST. A SMALL CRAFT ADVISORY REMAINS IN EFFECT
FOR THE COASTAL WATERS AROUND THE BIG ISLAND TONIGHT AND WILL
PROBABLY BE TAKEN DOWN BY EARLY SUNDAY MORNING.

A SMALL TO MODERATE WEST SWELL WILL CONTINUE OVER THE ISLANDS
THROUGH EARLY NEXT WEEK...WITH A MODERATE LONG-PERIOD WEST SWELL IS
EXPECTED WEDNESDAY...PEAKING FRIDAY. THIS WEST SWELL MAY BE LARGE
ENOUGH TO BRING NEAR ADVISORY LEVEL SURF FOR WEST FACING SHORES OF
THE BIG ISLAND.

MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY
MOIST AND UNSTABLE AIR MASS REMAINS ACROSS THE AREA DURING THE NEXT
SEVERAL DAYS.

SINCE THE PRESENT OF KILO IN THE BASIN...EVEN SMALL CHANGES IN THE
TRACK OR INTENSITY OF THIS SYSTEM MAY LEAD TO BIG CHANGES IN THE
FORECAST FOR THE COASTAL WATERS AS WELL AS THE POTENTIAL FOR ROUGH
SURF FOR THE ISLANDS THROUGH THE UPCOMING WEEK. MARINERS AND
BEACHGOERS SHOULD MONITOR THE LATEST UPDATES TO STAY INFORMED ABOUT
THIS DEVELOPING...AND POTENTIALLY DANGEROUS SITUATION.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 PM HST MONDAY FOR ALL ISLANDS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR ALENUIHAHA
CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...HUI
AVIATION...LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:03 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 22, 7:04 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 22, 7:48 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 22, 8:22 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 22, 8:44 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 22, 8:48 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 22, 9:23 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 22, 9:45 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 22, 10:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 22, 11:39 PM HSTAreal Flood AdvisoryHFOHawaii5 hr
Aug 23, 12:20 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 6:46 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 23, 11:20 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Aug 23, 1:02 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 23, 1:49 PM HSTSpecial Marine WarningHFO86 min
Aug 23, 1:56 PM HSTAreal Flood AdvisoryHFOKauai9 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.